Originally Posted by Enthalpic
What was the reason for the blood tests? If you were ill it is mostly likely just dehydration
The test was a mandatory part of a college physical education class. I was not ill for the test but I did fast prior to it. I remember drinking water, but I guess I could have been dehydrated.
As to why an elevated hematocrit level is dangerous, here are a couple of sources that gave me that impression. I am not on EPO, but I gathered that a high hematocrit level could be deadly.
and referenced at http://bikeforums.net/showthread.php...+%26amp%3B+dea
Why is EPO dangerous?
The reason that EPO, and transfusion blood doping, is dangerous is because of increased blood viscosity. Basically, whole blood consists of red blood cells and plasma (water, proteins, etc.). The percentage of whole blood that is occupied by the red blood cells is referred to as, the hematocrit. A low hematocrit means dilute (thin) blood, and a high hematocrit mean concentrated (thick) blood. Above a certain hematocrit level whole blood can sludge and clog capillaries. If this happens in the brain it results in a stroke. In the heart, a heart attack.
Unfortunately, this has happened to several elite athletes who have used EPO.
EPO use is especially dangerous to athletes who exercise over prolonged periods. A well-conditioned endurance athlete is more dehydration resistant than a sedentary individual. The body accomplishes this by several methods, but one key component is to “hold on” to more water at rest. Circulating whole blood is one location in which this occurs and, thus, can function as a water reservoir. During demanding exercise, as fluid losses mount, water is shifted out of the blood stream (hematocrit rises). If one is already starting with an artificially elevated hematocrit then you can begin to see the problem -- it is a short trip to the critical “sludge zone”.
Additional dangers of EPO include sudden death during sleep, which has killed approximately 18 pro cyclists in the past fifteen years, and the development of antibodies directed against EPO. In this later circumstance the individual develops anemia as a result of the body’s reaction against repeated EPO injections.
Last edited by MiRider; 08-03-06 at 06:26 AM.